Indiana, 2003

Tornado and Hail in Indiana, August 1, 2003

August 1, 2003 · NWS IWX · 20 events in 9 counties and zones

14 hail, 4 thunderstorm wind, 1 tornado, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$3,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 1, 1:40 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 1, 1:40 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
140 PM EST FRI AUG 1 2003

FIRST AREA OF STORMS EXITING TO THE NE INTO SE MI WITH NEXT LINE
DEVELOPING WEST OF CHICAGO. FRONT IS STILL BACK INTO NW IL AS MODELS
GRADUALLY MOVE SFC LOW OVER LAKES EAST AND FRONT SLIDES THROUGH
REGION. WHILE SOME TIMING DIFFERENCES WITH SHORTWAVES AND USUAL
CONVECTIVE FEEDBACK PROBLEMS MODELS IN OVERALL AGREEMENT IN SLOWLY
ROTATING CLOSED LOW ACROSS LAKES THROUGH WEEKEND. WILL GO LIKELY
POPS TONIGHT AND KEEP CHC THROUGH MONDAY. MUCH OF ACTIVITY MAY BE
DIURNAL SUNDAY AND MONDAY BUT SHORTWAVES ROTATING THROUGH WILL KEEP
SHOWERS AND THUNDERSTORMS POSSIBLE ABOUT ANYTIME. NOT MUCH CHANGE TO
PREVIOUS TEMPERATURES AND IN LINE WITH MODEL MOS.

NO CHANGES NECESSARY TO EXTENDED FORECAST. STACKED LOW IN THE
VICINITY OF THE LAKES TUE-WED...THEN OPENS UP INTO A TROF FROM THE
ST LAWRENCE SEAWAY INTO THE OHIO VALLEY THURSDAY...AND GRUDGINGLY
MOVES OFF TO THE EAST FRIDAY. SHOWERS AND A FEW STORMS STILL
POSSIBLE TUE-WED...PARTICULARLY NORTHEAST...WITH TEMPS NEAR OR
SLIGHTLY BELOW NORMAL.

AVIATION DISCUSSION FOR 18Z...
THUNDERSTORM DEVELOPMENT EXPECTED THIS AFTERNOON AS SHORTWAVES
INTERACT WITH MOISTURE AND UNSTABLE ATMOSPHERE. FOG EXPECTED AROUND
DAWN GIVEN LIGHT WINDS...THIS AFTERNOONS RAINFALL...AND POSSIBLY
SOME BREAKS IN THE CLOUDS.  12

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

RES/12
Hazardous weather outlook, Aug 1, 5:42 AM EST, 9 hours 2 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 AM EST FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE LIKELY WITH A FEW OF THE STORMS BECOMING
SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE PRIMARY
TIME FRAME FOR POTENTIALLY SEVERE STORMS IS LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS. WHILE THE ENTIRE AREA MAY EXPERIENCE SEVERE
STORMS...THE GREATEST CHANCE IS WEST OF A BENTON HARBOR MICHIGAN TO
SOUTH BEND TO MARION INDIANA LINE WHERE THE INSTABILITY WILL BE
GREATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON SATURDAY.
ADDITIONAL STORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. IT IS NOT
YET KNOWN WHETHER ANY OF THE STORMS FROM SUNDAY THROUGH WEDNESDAY
WILL BE SEVERE OR NOT. THESE STORMS ARE POSSIBLE BECAUSE OF A SLOW
MOVING LOW PRESSURE CENTER THAT WILL BE AROUND THE REGION INTO NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Aug 1, 2:34 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0234 PM EST FRI AUG 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    2 N BRONSON               MI   0.75 IN HAIL
08/01/03   BRANCH

AL

The radar

The Northern Indiana radar (KIWX), 39 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

14 hail, 4 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Lagrange

When
August 1, 2:44 PM EST
Where
Lagrange County, 7 mi SE of Lagrange
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.583, -85.333

Hail, De Kalb

When
August 1, 3:20 PM EST
Where
De Kalb County, St Joe
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.317, -84.900

Hail, Steuben

When
August 1, 3:36 PM EST
Where
Steuben County, 3 mi S of Angola
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.583, -85.000

Hail, Allen

When
August 1, 3:56 PM EST
Where
Allen County, 5 mi N of Ft Wayne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.133, -85.133

Hail, Allen

When
August 1, 3:58 PM EST
Where
Allen County, 6 mi N of New Haven
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.150, -85.017

Hail, Allen

When
August 1, 4:06 PM EST
Where
Allen County, 4 mi SW of Ft Wayne
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -85.183

Hail, Allen

When
August 1, 4:10 PM EST
Where
Allen County, 4 mi W of Ft Wayne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.067, -85.217

Hail, Allen

When
August 1, 4:15 PM EST
Where
Allen County, 2 mi SW of Ft Wayne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.050, -85.167

One inch of rain also fell in 30 minutes.

Hail, Wells

When
August 1, 5:28 PM EST
Where
Wells County, Ossian
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.883, -85.167

Hail, Wells

When
August 1, 5:31 PM EST
Where
Wells County, 4 mi SW of Bluffton
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.700, -85.217

Hail, Allen

When
August 1, 5:40 PM EST
Where
Allen County, 12 mi SE of Ft Wayne
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.950, -84.967

Hail, Steuben

When
August 1, 5:45 PM EST
Where
Steuben County, 6 mi W of Angola
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.633, -85.117

Hail, Allen

When
August 1, 5:48 PM EST
Where
Allen County, 1 mi S of Ft Wayne
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.050, -85.133

Thunderstorm Wind, Blackford

When
August 1, 6:37 PM EST
Where
Blackford County, Montpelier
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.550, -85.283

Tree down

Hail, Jay

When
August 1, 6:50 PM EST
Where
Jay County, Dunkirk
Measured
1.25 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.383, -85.217

Tornado, Jay

When
August 1, 6:55 PM EST to 6:56 PM EST
Where
Jay County, 5 mi SW of Redkey
Rating
F1
Path length
0.1 mi
Path width
10 yd
Property damage
$3,000
Reported by
NWS STORM SURVEY
Coordinates
40.300, -85.217

The tornado briefly crossed into Jay county from Delaware county, before dissipating. Before lifting, the tornado destroyed a garage 3 tenths of a mile south of the intersection of State Route 67 and County Road 1250W. No injuries were reported and no damage estimates were available.

Lightning, Marshall

When
August 1, 7:25 PM EST
Where
Marshall County, 1 mi SW of Plymouth
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.325, -86.262 (the zone’s center; the record gives no point)

2 Plymouth residents were struck by lightning near Dixon Lake. 2 men, one 19 years and the other 43 years old were waiting for a ride home after a day of fishing on the lake when they were struck by lightning. Both gentlemen suffered burns on their arms, shoulders and portions of their back and were likely knocked unconscious briefly. Both were treated at a nearby hospital and released.

Thunderstorm Wind, Elkhart

When
August 1, 7:26 PM EST
Where
Elkhart County, New Paris
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -85.833

Trees and power lines down.

Thunderstorm Wind, Elkhart

When
August 1, 8:08 PM EST
Where
Elkhart County, 2 mi SW of Goshen
Measured
53 kt (61 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.567, -85.867

40 to 50 fruit trees blown down.

Thunderstorm Wind, Elkhart

When
August 1, 8:09 PM EST
Where
Elkhart County, 3 mi SSW of Goshen
Measured
51 kt (59 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.550, -85.850

Trees uprooted and barn window blown out. Other large limbs blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333074, 5333075, 5333076, 5333077, 5333078, 5333079, 5333080, 5333081, 5333082, 5333083, 5333084, 5333085, 5333086, 5333087, 5333392, 5333072, 5333073, 5333393, 5333485, 5333484.